Advertisement

Defects of liquid crystals with variable degree of orientation

  • Onur Alper
  • Robert Hardt
  • Fang-Hua Lin
Article

Abstract

The defect set of minimizers of the modified Ericksen energy for nematic liquid crystals consists locally of a finite union of isolated points and Hölder continuous curves with finitely many crossings.

Mathematics Subject Classification

58E15 58E20 49Q20 76A15 

Notes

Acknowledgements

The first and third authors were in part supported by the National Science Foundation Grant DMS-1501000. The second author was in part supported by the National Science Foundation Grant DMS-1207702.

References

  1. 1.
    Almgren Jr., F.J.: \(Q\) valued functions minimizing Dirichlet’s integral and the regularity of area minimizing rectifiable currents up to codimension two. Bull. Am. Math. Soc. (N.S.) 8(2), 327–328 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alper, O.: Rectifiability of line defects in liquid crystals with variable degree of orientation. arXiv:1706.02734 (2017)
  3. 3.
    Alper, O.: Uniqueness of planar tangent maps in the modified Ericksen model. arXiv:1706.04098 (2017)
  4. 4.
    Ambrosio, L.: Existence of minimal energy configurations of nematic liquid crystals with variable degree of orientation. Manuscr. Math. 68(2), 215–228 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ambrosio, L.: Regularity of solutions of a degenerate elliptic variational problem. Manuscr. Math. 68(3), 309–326 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ambrosio, L., Virga, E.G.: A boundary value problem for nematic liquid crystals with a variable degree of orientation. Arch. Ration. Mech. Anal. 114(4), 335–347 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ball, J.M., Zarnescu, A.: Orientability and energy minimization in liquid crystal models. Arch. Ration. Mech. Anal. 202(2), 493–535 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brezis, H., Coron, J.-M., Lieb, E.H.: Harmonic maps with defects. Commun. Math. Phys. 107(4), 649–705 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Canevari, G.: Line defects in the small elastic constant limit of a three-dimensional Landau-de Gennes model. Arch. Ration. Mech. Anal. 223(2), 591–676 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    de Lellis, C., Marchese, A., Spadaro, E., Valtorta, D.: Rectifiability and upper Minkowski bounds for singularities of harmonic q-valued maps. http://arxiv.org/abs/1612.01813 (2016)
  11. 11.
    Ericksen, J.L.: Liquid crystals with variable degree of orientation. Arch. Ration. Mech. Anal. 113(2), 97–120 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Giaquinta, M.: Multiple integrals in the calculus of variations and nonlinear elliptic systems. In: Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton (1983)Google Scholar
  13. 13.
    Hardt, R., Kinderlehrer, D., Lin, F.-H.: Existence and partial regularity of static liquid crystal configurations. Commun. Math. Phys. 105(4), 547–570 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hardt, R., Kinderlehrer, D., Lin, F.-H.: Stable defects of minimizers of constrained variational principles. Ann. Inst. H. Poincaré Anal. Non Linéaire 5(4), 297–322 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hardt, R., Lin, F.-H.: Mappings minimizing the \(L^p\) norm of the gradient. Commun. Pure Appl. Math. 40(5), 555–588 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hardt, R., Lin, F.-H.: The singular set of an energy minimizing map from \(B^4\) to \(S^2\). Manuscr. Math. 69(3), 275–289 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hardt, R., Lin, F.-H.: Harmonic maps into round cones and singularities of nematic liquid crystals. Math. Z. 213(4), 575–593 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Jost, J.: Lectures on harmonic maps (with applications to conformal mappings and minimal surfaces), Harmonic mappings and minimal immersions (Montecatini, 1984), Lecture Notes in Math., vol. 1161. Springer, Berlin, pp. 118–192 (1985)Google Scholar
  19. 19.
    Lin, F.-H.: Nonlinear theory of defects in nematic liquid crystals; phase transition and flow phenomena. Commun. Pure Appl. Math. 42(6), 789–814 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lin, F.-H.: Nodal sets of solutions of elliptic and parabolic equations. Commun. Pure Appl. Math. 44(3), 287–308 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lin, F.-H.: On nematic liquid crystals with variable degree of orientation. Commun. Pure Appl. Math. 44(4), 453–468 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lin, F.-H., Poon, C.-C.: On Ericksen’s model for liquid crystals. J. Geom. Anal. 4(3), 379–392 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Maddocks, J.H.: A model for disclinations in nematic liquid crystals. In: Theory and Applications of Liquid Crystals (Minneapolis, Minn., 1985), IMA Vol. Math. Appl., vol. 5. Springer, New York, pp. 255–269 (1987)Google Scholar
  24. 24.
    Morrey Jr, C.B.: Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, Band 130. Springer, New York (1966)Google Scholar
  25. 25.
    Naber, A., Valtorta, D.: Rectifiable-Reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Math. (2) 185(1), 131–227 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Reifenberg, E.R.: Solution of the plateau problem for \(m\)-dimensional surfaces of varying topological type. Acta Math. 104, 1–92 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Differ. Geom. 17(2), 307–335 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Simon, L.: Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems. Ann. Math. (2) 118(3), 525–571 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, C.: Energy minimizing maps to piecewise uniformly regular Lipschitz manifolds. Commun. Anal. Geom. 9(4), 657–682 (2001)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Courant Institute of Mathematical SciencesNew YorkUSA
  2. 2.Mathematics DepartmentRice UniversityHoustonUSA

Personalised recommendations